CSN Login
Members Online: 7

Joint/muscle pain-numbness

sue1
Posts: 31
Joined: Mar 2002

I've just completed 6 months of carboplatin/taxotere and while taking the chemo the onc also had me on steroids. Now that it's been 4 weeks since my last chemo treatment I'm suddenly having severe joint pain/muscle tenderness and the outside of my right leg (upper thigh) goes numb to the touch. I have some small numbness in a couple of toes. This joint pain is awful - far worse than the chemo treatments or surgery! Is this a side effect of the drugs and I'm just now feeling it because I'm no longer on steroids? Does anyone have suggestions? I'm seeing the onc in Oct after I have my CT scan to see if the cancer is gone. By the way, I have been getting treated for ovarian cancer. Thanks, Sue

pamaluka's picture
pamaluka
Posts: 7
Joined: Jun 2002

Sue, I too had ovarian cancer, surgery, 6 cycles of Carbo/Taxol (last cycle 15 May '02) and now suffer from neuropathy. Which continues to affect more areas of my body. From what I've read and been told the neuropathy is a side effect of the Taxol. I've never had the numbness, just the pain. I've been taking Oxycodone for the pain but, just this past week my Dr. added Norpramine, an anti-depressant. My Dr. said, and I've read in a number of books, that given in small doses, anti-depressants have proven to help with chronic pain in some cases. Wish me luck!!! On top of the pain, I suffer with this fatigue that will hit me all of a sudden out of the clear blue sky! It's really wierd how it comes on. I never really had any pain with the cancer, so it's been kind of hard for me to get it through my head that whatever side effects I may have are worth going through. We may have to deal with this neuropathy for the rest of my lives. But, to me we're worth it! I've found that lighting candles, listening to my relaxation tape and taking a "spa" bath with bath salts helps relax my body. Good luck on your check-up. I'll keep you in my prayers.
Pam in Portland
P.S. On that bath. I suggust that you don't use really hot water. My daughter and I went hot tubbing , I thought it would help ease my muscles. Wrong! I found that for me, my nerve endings and hot water don't mix!!!!

sue1
Posts: 31
Joined: Mar 2002

Pam,Thanks so much for responding! I will see the oncologist 10/10, but the results from my CT scan last week came back "ALL CLEAR"! I'm thrilled and that makes these aches and pains I get seem like I shouldn't complain, but it gets really agitating after a while. Thank you for your prayers and I'll put you in mine as well, this OVCA road can be a rocky one from what I hear. I'll also be wary of hot water, thanks for the tip. Sue

yazmene
Posts: 6
Joined: Oct 2002

Sue:

I too received chemo (6 mnths) and 6 wks of radiation for treatment of Hodgkins Lymphoma. I was NEVER on steroids to keep my strength; I received a shot called neupogen to increase white blood cell counts...anyways I too have numbness and tingling sometimes. I think it's a side effect of chemo. Sometimes when I'm walking, I freak out because it feels like my feet are going to fall asleep. I think to myself what if it worsens, and I lose feeling in my feet permenately. Good luck with your Oct. appt.

Myslb326
Posts: 1
Joined: Jan 2003

I also had ovarian cancer and stomach cancer. I had 6 treatments carbo and taxol back in august of 2001. I have had pain in my legs since then. Sometimes my legs feel so weak I'm not sure they will support me. I also take percocet, but I have the feeling the doc won't be giving me any more. They look at me like I'm a drug addict or I'm just crazy and shouldn't be having leg pain this long after treatment.They tried me on ultram but it didn't help. I had radiation treatments in aug. of 2002 and now I have night time leg cramps that are so bad that they keep me up most of the night and not even the percocet helps.I keep hoping this is not a permenent thing but as time goes by that thread of hope is getting a little thin.I hope your legs and mine start to feel better. Thanks for listening.

bluecrab
Posts: 12
Joined: Apr 2003

I too have recently completed 6 sessions of taxotere/carbo for Ovarian Cancer and I am having joint pain in my legs. I have blamed it on getting back in the groove with business etc, getting too tired, or imagination and I am actually relieved that it is real. Now I hope it is just a short term phase. I suffer from Restless Leg Syndrome (RLS) it was under control with an anti seizure medication prior to surgery and chemo, it has been getting worse as well. Seems this disease doesn't want us to "forget" and go on with life as we were before! I had the idea I would be 100% back to normal in a month after chemo. I now know this is a long process. Thanks for the info you have shared. I won't be so hard on myself.

mandaamea45
Posts: 1
Joined: Nov 2003

Hi,
don't want to bum anyone out, but I had my last chemo in feb 2000, still dealing with the pain daily. I had 3 series total. one of ac (6 tre.) then 2 separate series of taxol. completed first one, had to be hosp. 2s once for popping vertabrae lower back and the other for chemo poisoning. I didn't complete the second taxol........needless to say!! I had stg. 3 B br. cancer and had been told at time of diag. I was inoperable and chemo first, was only option. (of course my onc. (who I love) told me that I had "all kinds of options" and we should try chemo first. ( I was not big on the mastecomy. ) Anyway, The first chemo did nothing (had 3 large tumors in br.) but the taxol made them shrink to almost non exist. I don't know if I could do the taxol, again, even though it saved me. As it was the worst time in my life. I have heard it is notorious for nerve damage, possibly because of the inability to dissolve properly, I think they mixed it with castor oil to get it into our veins!! But I have met many who suffer from this, to this day. I am now finding out I am having a recurrance. Same side (I had a tram-flap recon. so for last several yrs kept being told all was fine) as I could see the breast expanding like a lopsided balloon. Apparently the tumor which had grown on chest wall came back and couldn't be seen through reconst. all of you who are told you don't need a mamo. of the treated side (if you've had recons.) insist upon it!! I didn't and now am in same boat as before. When the taxol was a lingering memory it was bad enough, but the thought of going through it again, is horrific. If you feel you have something wrong, from joint pain to nerve damage to hemmroids!! stay on your doctors back. We all know our bodies best, let them be angry or disgusted, but make sure you are treated. It is your right as a patient, and a human being. Godbless all, and I pray your pain will subside, and life will be wonderful again. Hugs, mandamea45

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network